Hail, Polk
- When
- May 4, 6:50 AM CST
- Where
- Polk County, 0.55 mi E of Schofield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.550, -93.210
Quarter size hail was reported 3 miles west of Foose in Polk County.
A cold front approached the Missouri Ozarks during the early morning of May 4, 2024 bringing strong thunderstorms to the area. Most thunderstorms produced sub-severe hail between dime and nickel size, however quarter size hail was reported in Polk County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A cold front approached the Missouri Ozarks during the early morning of May 4, 2024 bringing strong thunderstorms to the area. Most thunderstorms produced sub-severe hail between dime and nickel size, however quarter size hail was reported in Polk County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 4, 4:39 AM CST, 2 hours 11 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Springfield MO 539 AM CDT Sat May 4 2024 .KEY MESSAGES... - Thunderstorms will move in from the west this morning around 5-7 AM. Some storms could be strong to severe, especially over far southwestern MO. Expect rain to dissipate around 7-9 PM. - A Marginal Risk of severe weather has been issued over the area today and storms will be capable of quarter-sized hail and up to 60 mph winds with heavy rain. - Widespread rainfall will occur on Sunday with localized flooding possible. Severe weather expected Monday night into Tuesday, especially for areas west of Hwy 65. SPC has those areas in a Slight Risk for severe weather on Monday. - Unsettled weather will persist through much of the 7 day forecast. Rainfall during this period may be between 1 and 3 inches which may lead to localized flooding. && .SHORT TERM /THROUGH SUNDAY/... Issued at 326 AM CDT Sat May 4 2024 Today: MCS moving through southern KS will make its way into MO within the next couple of hours. MCS appears to be moving a little bit faster than what the 00z CAMs expected. The storms will be at their strongest as they cross over the KS/MO border. Our area is in a Marginal Risk for severe weather today, so storms can be expected to be strong to severe. Far southwestern MO will be the most favorable environment for severe thunderstorms to occur this morning with MUCAPE values of 1100-1300 J/kg and mid- level lapse rates around 7-8 C/km. 0-6km shear will only be around 25-35 knots as this system passes through. The MCS will weaken as it pushes further east through MO into a less favorable environment. Mostly cloudy skies will persist through the day and highs will be in the 70s for most of the area with the exception of highs in the lower 80s for southeast MO. Cold front moves through this afternoon and a few CAMs hint at the front providing enough lift to create some isolated thunderstorms this evening. Though, this will be highly dependent on what convection does this morning and how quickly it can push out of here in order for us to destabilize this afternoon again before the front comes through. Kept 20-30% POPs for areas mostly south of I-44 through the evening and night as scattered showers are forecast to form ahead of another MCS moving just to our south in OK overnight. Sunday: Mid-level shortwave trough brings another MCS to the Plains. This MCS is expected to bring more widespread rain to the area for most of the day. SPC only has us in a general risk for severe weather which means any thunderstorms that do develop, are expected to remain sub-severe. Highs will be in the upper 60s to lower 70s. Rain finally begins to taper off Sunday night. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Issued at 326 AM CDT Sat May 4 2024 A rather active pattern remains in the forecast for the next week with multiple rounds of thunderstorms, some severe, and rainfall through the end of next week. Monday - Tuesday: A strongly negatively tilted upper trough will move across the plains and swing a strongly forecast cold front through the region Monday night into Tuesday morning. SPC has already issued an Enhanced Risk over NE/KS/OK, with a Slight Risk over our western counties mainly for areas west of highway 65. Also worth noting, there is a hatched area (10% or greater probability of significant severe weather) that includes our two western rows of counties. This would include the Fort Scott down to Pittsburg, KS area over to the Nevada down to Anderson areas. The Ozarks will be in the warm sector ahead of this system with some models indicating as much as 2000-3000 J/kg of CAPE in advance of the front with mid level (40-50kt) and upper level jet support. The combination of instability and shear will bring the chance for severe weather to the region as a result through Tuesday morning. Once storms push through the region, a warm front will quickly lift back to the north through the Ozarks as low pressure develops in the plains. Wednesday- Friday: Both the CSU/CIPS and SPC output continues the potential for additional severe storms for the middle of next week. The indications for Thursday and Friday are rather uncertain as the multiple rounds of storms a changing upper level pattern limits rain chances. With the multiple days where rain is possible wide spread 1 to 3 inch rain amounts will be possible through the forecast period. This may lead to at least localized flooding for areas that have already seen ample rainfall. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 537 AM CDT Sat May 4 2024 Isolated to scattered showers and thunderstorms are expected today. Storms have already moved into western portions of the region early this morning along an outflow boundary. Chances for rain will diminish this evening before returning late tonight into Sunday. Primarily looking for VFR conditions today, with potential for MVFR to IFR conditions tonight. && .HYDROLOGY... Issued at 205 PM CDT Fri May 3 2024 Over the past 7-10 days, most of the Ozarks has seen significant rainfall with some locations receiving as much as a foot of rain (Vernon and Bourbon(KS) Counties). With multiple rounds of showers and storms forecast over the next 7 days, localized flooding and additional rises on area rivers and streams will be possible. Current forecasts are from from 1 to 3 inches with local higher amounts of rainfall through the period. Several area rivers remain elevated or above flood stage and these will be monitored through the period. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Soria LONG TERM...Soria AVIATION...Titus HYDROLOGY...Hatch
Hazardous Weather Outlook National Weather Service Springfield MO 604 AM CDT Sat May 4 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 604 AM CDT Sat May 4 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Limited excessive rainfall risk Limited Fog risk. DISCUSSION... Scattered thunderstorms will approach extreme southeast Kansas and west Missouri and spread eastward through the day. Marginal Risk for severe weather today. Main hazards are 1 inch hail and 60 mph wind gusts. Patchy fog is possible again tonight mostly for areas south of I-44. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Widespread rainfall is forecast tomorrow with localized flooding possible. A few rumbles of thunder may occur, but storms are expected to stay sub-severe. A stronger storm system looks to approach the region by Monday night into Tuesday of next week with additional thunderstorm chances, some of which may be strong to severe. Localized flooding will be possible this weekend into early next week as multiple rounds of showers and storms track across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Soria
Special Weather Statement
National Weather Service Springfield MO
740 AM CDT Sat May 4 2024
MOZ079>081-090-091-041315-
Dallas MO-Polk MO-Greene MO-Webster MO-Laclede MO-
740 AM CDT Sat May 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WEBSTER...SOUTHERN
DALLAS...SOUTHEASTERN POLK...SOUTHWESTERN LACLEDE AND NORTHEASTERN
GREENE COUNTIES THROUGH 815 AM CDT...
At 740 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Hope, or 12 miles south of Buffalo, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marshfield, Fair Grove, Conway, Niangua, Phillipsburg, Olive,
Elkland, Rader, Foose, March, and Charity.
This includes Interstate 44 between mile markers 101 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3737 9325 3757 9327 3763 9269 3735 9269
TIME...MOT...LOC 1240Z 270DEG 26KT 3748 9317
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HatchThe Springfield radar (KSGF), 39 km away, was scanning. The volume nearest the first event began at 12:51 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported 3 miles west of Foose in Polk County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167098.